Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 1, 2019, 7:04 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 7:04 PM MDT (01:04 UTC)
- Expired
- Aug 1, 2019, 11:44 PM MDT
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:08 PM MDT | HEAVY RAIN 3 | 8 Nne Punkin Center, CO | RAIN IN 1.5 HOURS, NICKEL-SIZE HAIL, SMALL BRANCHES BROKEN BY GUSTS, LOCALIZED FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
618 WGUS55 KBOU 020104 FFWBOU COC039-073-020400- /O.NEW.KBOU.FF.W.0012.190802T0104Z-190802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Denver CO 704 PM MDT Thu Aug 1 2019 The National Weather Service in Denver Colorado has issued a * Flash Flood Warning for... Southeastern Elbert County in east central Colorado... Central Lincoln County in east central Colorado... * Until 1000 PM MDT. * At 704 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of southeastern Elbert and central Lincoln Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352 $$ RPK
3 follow-up statements
208 WGUS75 KBOU 020202 FFSBOU Flash Flood Statement National Weather Service Denver CO 802 PM MDT Thu Aug 1 2019 COC039-073-020400- /O.CON.KBOU.FF.W.0012.000000T0000Z-190802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elbert CO-Lincoln CO- 802 PM MDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES... At 800 PM MDT, Doppler radar indicated only light to moderate rain across the warned area. Up to three inches of rain fell earlier with water reported over Highway 71 along Middle Rush Creek. Flash flooding is expected to continue. Flash flooding will remain over mainly rural areas of southeastern Elbert and central Lincoln Counties. This includes the following streams and drainages...Long Creek...Big Sandy Creek...Antelope Creek...North Rush Creek...Lone Tree Creek... Rush Creek...Middle Rush Creek...Mustang Creek...Apache Creek and South Rush Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352 $$ RPK
251 WGUS55 KBOU 020345 FFWBOU COC039-073-020600- /O.EXT.KBOU.FF.W.0012.000000T0000Z-190802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Denver CO 945 PM MDT Thu Aug 1 2019 The National Weather Service in Denver Colorado has extended the * Flash Flood Warning for... Southeastern Elbert County in east central Colorado... Central Lincoln County in east central Colorado... * Until midnight MDT. * At 935 PM MDT, local law enforcement reported ongoing flooding across the warned area. Between 3 and 4 inches of rain fell over southeast Elbert and west-central Lincoln Counties earlier this evening. Flash flooding continues on Highway 71 and other county roads late this evening. * Flash flooding will remain over mainly rural areas of southeastern Elbert and central Lincoln Counties. This includes the following streams and drainages...Long Creek...Big Sandy Creek...Antelope Creek...North Rush Creek...Lone Tree Creek... Rush Creek...Middle Rush Creek...Mustang Creek...Apache Creek and South Rush Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Roads that have been closed may be washed out. Do not drive around barricades or road closure signs to try and cross water covered sections of road. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352 $$ DANKERS
135 WGUS75 KBOU 020544 FFSBOU Flash Flood Statement National Weather Service Denver CO 1144 PM MDT Thu Aug 1 2019 COC039-073-020554- /O.CAN.KBOU.FF.W.0012.000000T0000Z-190802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elbert CO-Lincoln CO- 1144 PM MDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352 $$ COOPER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:29 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 3:29 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 329 PM MDT Thu Aug 1 2019 .SHORT TERM...(This evening through Friday) Issued at 245 PM MDT Thu Aug 1 2019 Plume of monsoonal moisture is pushing east across the forecast area, with showers and storms becoming more numerous. Convection has been a little slow to develop due to the abundant sky cover over the high country. Strongest convection is now just developing over the plains east of I-25 as expected, thanks to more sunshine there. This evolution will continue through the evening, with the strongest storms developing and spreading east across the plains. Convection will become more widespread there with the upslope flow, moderate to high instability of MLCAPE near 2000 J/kg, and a passing upper level disturbance bringing weak but deep lift. As the low level jet strengthens this evening, we expect further development into a Mesoscale Convective System (MCS) on the eastern plains. Locally heavy rainfall and flash flooding threat will continue there until about 10 PM - Midnight...see Hydrology section below for more details. A couple severe storms expected too, with wet microbursts and strong winds up to 60-70 mph possible. Along the Front Range Foothills and I-25 Corridor, the intensity of storms will be limited by instability. Brief heavy rain can still be expected through the mid evening hours as precipitable water values are quite high, near 1.25 inches. Storms will be moving along at 15-20 mph here, so generally minor if any flooding expected from a stronger storm moving through a burn scar or urban area. For later tonight, skies will generally clear from west to east as the short wave passes and weak subsidence builds in. On Friday, the latest data indicates a cap to remain in place across most of the plains, so we'll reduce/remove chance of storms over all of the plains. Main chance of afternoon storms would stick to the higher elevations and mountains west and southwest of Denver where cap should be broken thanks to elevated heating source. Temperatures near normal. .LONG TERM...(Friday night through Thursday) Issued at 329 PM MDT Thu Aug 1 2019 The upper ridge will be centered right around the four corners Friday night through Sunday night. The flow aloft will be light and west-northwesterly. The QG Omega fields show subsidence in the synoptic scale for much of the CWA Friday night. There is neutral energy progged Saturday through Sunday, with a tad of weak upward energy Sunday night. The low level winds look to be easterly Friday evening, with normal drainage patterns kicking in overnight. Decent east-southeasterlies are progged Saturday and again Sunday with normal drainage patterns Saturday and Sunday nights. Concerning moisture, precipitable water values are mostly progged below 1.00 inch over much of the CWA Friday night into Sunday morning. They come up a tad Sunday and Sunday night. The surface dew points stay mainly in the 50s F over the plains for the five periods, with a few lowers 60s along the eastern border. There is fairly decent CAPE around over the mountains and foothills Friday evening. For late day Saturday, the best CAPE is over the southwestern and far eastern CWA. The decent CAPE on Sunday is relegated to the high country. The QPF Fields show measurable rainfall mainly over the mountains and foothills Friday evening, late day Saturday and late day Sunday. For pops, will go with "scattered"s over the mountains and foothills Friday evening. Same for late day Saturday with the additions of the Palmer Ridge. For late day Sunday, with go with "scattered"s for the western 3/5ths of the CWA. For temperatures, Saturday's highs are 1-2 C warmer than Friday's highs. Sunday's highs are about 2 C warmer than Saturday's. For the later days, Monday through Thursday, models keep the center of the upper ridge southwest of Colorado through Tuesday, then due south of the state Wednesday and Thursday. The ridge axis is over western Colorado on up into Canada. The mid and upper level moisture is progged to stick around and precipitable water values are generally above 1.00 inch over the plains all four days. Temperatures stay right at seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 245 PM MDT Thu Aug 1 2019 One batch of thunderstorms will move east out of the Denver area airport before 00Z. The stronger storms in this batch would have potential to produce wet microbursts and wind gusts around 45 knots. However, given the latest trends this main threat would stay east and southeast of KDEN. There is some potential for redevelopment of showers and a few thunderstorms thereafter, with this activity lingering in the area til about 04Z-06Z. Those would be weaker, but could still produce slight visibility restriction and lower ceilings. After 06Z, skies will gradually clear, but a small threat of local fog development toward 12Z. && .HYDROLOGY... Issued at 245 PM MDT Thu Aug 1 2019 All satellite imagery shows the monsoonal moisture plume shifting east across the forecast area, coinciding with peak heating and destabilization. Strongest storms have developed just east of the I-25 Corridor, where bulk of instability exists and cap has been broken. The main threat for more significant rainfall and flash flooding will remain in that area this evening as favorable parameters on the eastern plains include; lower to mid 60s surface dewpoints, increasing easterly low level jet into the evening, high PWs with values of 1.3-1.5 inches, deep warm cloud depth of 6,000-9,000 feet, and the expected development of an Mesoscale Convective System (MCS). Storm totals of 2 to 4 inches are possible from the stronger storms, with rainfall rates of 1 to 2 inches in about 30 minutes. Flash flooding will be possible especially over locations that have received heavy rainfall over the past couple of days, or those areas that see training storms on the edge of the expected MCS. The Flash Flood Watch for a good portion of the northeast Colorado plains from 4 PM to Midnight looks on track. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ042-044>046- 048-049. && SHORT TERM...Barjenbruch LONG TERM...RJK AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 1, 11:16 AM MDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Thu Aug 1 2019 COZ030>051-021730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Thu Aug 1 2019 ...FLASH FLOOD WATCH MUCH OF THE PLAINS EAST OF THE I-25 CORRIDOR 4 PM UNTIL MIDNIGHT TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms over the mountains and foothills will push eastward across the plains this afternoon and evening. These storms will be capable of producing heavy rainfall and flash flooding. The greatest risk will be across the plains mainly east of line from Greeley to Kiowa, but recent burn scars and urban areas closer to the Front Range may also experience some flooding. The strongest storms on the plains will also produce strong wind gusts up to 70 mph and some hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered afternoon and evening showers and thunderstorms are expected over the mountains, foothills and adjacent plains Friday through Sunday. The plains further east can expect a slight chance of late day storms. Moisture is forecast to increase later Sunday continuing through mid next week, so afternoon and evening showers and thunderstorms will be likely. Heavy rainfall will be the main threat with this pattern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM.
In the hours before
Local storm report, Aug 1, 5:21 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 6 W ELBERT 39.22N 104.65W
08/01/2019 M62 MPH ELBERT CO AWOS
AWOS STATION KMNH MONUMENT ELBERT.
&&Local storm report, Aug 1, 5:42 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
542 PM MDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 10 SSW STERLING 40.50N 103.29W
08/01/2019 M1.50 INCH LOGAN CO TRAINED SPOTTER
SPOTTER M577 ON THE ROAD.
&&Local storm report, Aug 1, 6:02 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 7 ENE KUTCH 38.95N 103.76W
08/01/2019 M1.94 INCH ELBERT CO TRAINED SPOTTER
1.94 INCHES OF RAIN IN ABOUT 45 MINUTES,
PEA-SIZED HAIL, PEAK GUST OF 45 MPH.
&&Local storm report, Aug 1, 6:26 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
626 PM MDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN 6 SE LIMON 39.22N 103.60W
08/01/2019 M1.20 INCH LINCOLN CO TRAINED SPOTTER
1.2 INCHES OF RAIN IN ABOUT 30 MINS.
&&Local storm report, Aug 1, 6:37 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
637 PM MDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 8 NNE AKRON 40.27N 103.16W
08/01/2019 E60 MPH WASHINGTON CO TRAINED SPOTTER
UP TO 4 INCH DIAMETER BRANCHES WERE BEING
RIPPED OFF TREES. 0.8 INCHES OF RAIN WERE
MEASURED IN 40 MINS.
&&Local storm report, Aug 1, 6:47 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 2 NNW PLATNER 40.19N 103.08W
08/01/2019 E60 MPH WASHINGTON CO TRAINED SPOTTER
SNAPPED BRANCHES 3 INCHES AND LARGER,
KNOCKED DOWN AND POSSIBLY BROKE CROPS.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 24 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.